Introduction: Embolia cutis medicamentosa [Nicolau syndrome (NS) or livedoid dermatitis] is a rare adverse reaction developed cutaneously after an intramuscular (IM) or intra-arterial injection (Inj).
Case discussion: A 65-year-old female came with complaints of a painful lesion over the left gluteus region and gave a history of diclofenac sodium IM Inj at that site 1 day prior at a local clinic for recurrent oral ulcers. A well-defined violaceous necrotic indurated plaque of 10 × 7 cm with crusting and surrounding erythema and tenderness was noted over the left gluteus. Clinically a diagnosis of necrotizing fasciitis, livedoid vasculitis, and NS was made. Routine investigations showed eosinophilia, thrombocytosis, and reduced serum calcium.
Histopathology showed neutrophilic perivascular and periadnexal infiltration with focal denudation of the epidermis suggestive of NS.
For treatment of surgical debridement, Inj dexamethasone 4 mg intravenous (IV) for 3 days and pentoxifylline 400 mg orally three times a day (PO t.i.d) was started along with platelet-rich fibrin matrix wound dressing.
Conclusion: NS is an uncommon iatrogenic complication and is a forgotten entity; physicians and healthcare workers should be kept informed of this rare entity and should be trained to administer Injs properly.
Uday P Khopkar. Nicolau syndrome in: What is new in Dermatology, Sexually Transmitted Diseases and Leprosy, Edited by Valia RG, Bombay, 2000;22:30.
Sonntag M, Hodzic-Avdagic N, Bruch-Gerharz D, et al. Embolia cutis medicamentosa after subcutaneous injection of pegylated interferon-alpha. Hautarzt 2005;56(10):968–969. DOI: 10.1007/s00105-005-1026-2
Harde V, Schwarz T. Embolia cutis medicamentosa following subcutaneous injection of glatiramer acetate. J Dtsch Dermatol Ges 2007;5(12):1122–1123. DOI: 10.1111/j.1610-0387.2007.06391.x
Geukens J, Rabe E, Bieber T. Embolia cutis medicamentosa of the foot after sclerotherapy. Eur J Dermatol 1999;9(2):132–133. PMID: 10066964.
Cherasse A, Kahn MF, Mistrih R, et al. Nicolau's syndrome after local glucocorticoid injection. Joint Bone Spine 2003;70(5):390–392. DOI: 10.1016/s1297-319x(03)00137-4
Nischal K, Basavaraj H, Swaroop M, et al. Nicolau syndrome: an iatrogenic cutaneous necrosis. J Cutan Aesthet Surg 2009;2(2):92–55. DOI: 10.4103/0974-2077.58523
Kiliç İ, Kaya AT, Özdemir T, et al. Nicolau syndrome due to diclofenac sodium (Voltaren®) injection: a case report. J Med Case Rep 2014;8:404. DOI: 10.1186/1752-1947-8-404
Enshaei A, Afshar A. Compartment syndrome of the calf due to Nicolau syndrome. Arch Bone Jt Surg 2016;4(1):87–89. PMID: 26894227; PMCID: PMC4733244.
Al-Sheeb F, Al Mannai G, Tharupeedikayil S. Nicolau syndrome after endodontic treatment: a case report. J Endod 2022;48(2):269–272. DOI: 10.1016/j.joen.2021.10.006
Murthy SC, Siddalingappa K, Suresh T. Nicolau's syndrome following diclofenac administration: a report of two cases. Indian J Dermatol Venereol Leprol 2007;73(6):429–431. DOI: 10.4103/0378-6323.37070
Rygnestad T, Kvam AM. Streptococcal myositis and tissue necrosis with intramuscular administration of diclofenac (Voltaren). Acta Anaesthesiol Scand 1995;39(8):1128–1130. DOI: 10.1111/j.1399-6576.1995.tb04243.x
Miranda MCC, Rozenfeld S, Olivera SP. A systematic review of the non-allergic adverse reactions following benzathine penicilline injections. J Vasc Br 2004;3:253–260.
Luton K. Caria C. Polent E. Koester G. Nicolau Syndrome: three cases and review. Int J Dermatol 2006;45(11):1326–1328. PMID: 17076716. DOI: 10.1111/j.1365-4632.2006.02674.x
Ocak S, Ekici B, Cam H, et al. Nicolau syndrome after intramuscular benzathine penicillin treatment. Pediatr Infect Dis J 2006;25(8):749. DOI: 10.1097/01.inf.0000226941.85500.9b